Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 18, NWS Albuquerque, NM

July 24, 2004Chaves County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 24, 2004, 8:59 PM MDT for Chaves County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2004, 8:59 PM MDT (02:59 UTC)
Expired
Jul 24, 2004, 11:00 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 3.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2004-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2004-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2367 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 250302
FFWABQ
NMC005-250500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
859 PM MDT SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWEST CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1100 PM MDT

* AT 856 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN OVER NORTHWEST CHAVES COUNTY...OR 15 TO 25 MILES 
  NORTHWEST OF ROSWELL. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* LAW ENFORCEMENT WAS REPORTING WATER COVERING HIGHWAY 285 NORTHWEST
  OF ROSWELL. 

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3331 10485 3356 10441 3394 10440 3394 10484
$$
1 follow-up statement
000 
WGUS75 KABQ 250501
FFSABQ
NMC005-250515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1101 PM MDT SAT JUL 24 2004

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWEST CHAVES COUNTY 
IN NEW MEXICO...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS 
SUBSIDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS 
DIMINISHING. SOME MINOR FLOODING WILL CONTINUE...BUT THE THREAT FOR 
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE. AN ARROYO AND SMALL STREAM FLOOD ADVISORY WILL BE 
ISSUED SHORTLY. 

$$

CHJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:00 PM MDT, 5 hours 59 minutes earlier.

Area forecast discussion, Jul 24, 3:00 PM MDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SAT JUL 24 2004

.DISCUSSION...WEAK H5 CIRCULATION CONTINUES TO OUR WEST WITH COUPLE
OF THERMAL TROFS NOTED IN H5 ANALYSIS THIS MORNING LOCATED OVER UT
AND NERN AZ. SURFACE HIGH PRESSURE CONTINUING TO BUILD SOUTHWARD AS
WELL. RUC/MESOETA PICK UP ON SPEED MAX FAR NE THIS AFTERNOON. WITH
AREA OF PCPN MOVING OVER NERN NM DECIDED TO ADD QUAY COUNTY TO
WATCH.

THE LOW LEVEL EASTERLIES FINALLY START TO LOSE THEIR GRIP ON THE
STATE LATER MONDAY...WITH A DECENT SURFACE LEE TROUGH SETTING UP
TUESDAY. NORTHWEST WINDS ALOFT TO PERSIST THROUGH MIDDLE OF NEXT
WEEK...AND EXPECT SOME DRYING AT THE MIDDLE AND UPPER LEVELS SHOULD
OCCUR DURING THIS TIME. THE AREA OF LOW PRESSURE ALOFT OVER THE
NORTHERN AND CENTRAL ROCKIES DEEPENS WITH TIME BACK INTO THE GREAT
BASIN AND A RESULTING SHORTWAVE RIDGE DEVELOPS OVER NM BY NEXT
THURSDAY. MEANWHILE...A FRONT DROPS INTO NE NM. LATE NEXT WEEK GFS
RETURNS TO A PATTERN TYPICAL OF LATE JULY/EARLY AUGUST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 058/086 060/087 061 48332
GALLUP.................... 051/084 050/086 054 48433
GRANTS.................... 053/081 052/084 055 48533
GLENWOOD.................. 059/086 059/089 060 48533
CHAMA..................... 042/071 042/073 045 48433
LOS ALAMOS................ 050/072 049/078 052 48533
RED RIVER................. 041/067 041/074 037 48543
TAOS...................... 048/074 046/079 047 48533
SANTA FE.................. 051/074 051/080 054 48533
SANTA FE AIRPORT.......... 053/076 053/080 056 48533
ESPANOLA.................. 054/078 053/083 056 48533
ALBUQUERQUE HEIGHTS....... 062/083 062/086 066 48533
ALBUQUERQUE VALLEY........ 059/084 060/087 065 48533
ALBUQUERQUE FOOTHILLS..... 061/081 060/085 064 48533
ALBUQUERQUE WEST MESA..... 062/084 062/087 065 48533
SOCORRO................... 059/084 058/088 063 48633
SANDIA PARK/CEDAR CREST... 053/071 053/076 058 48633
MORIARTY/ESTANCIA......... 050/075 049/081 054 48633
CARRIZOZO................. 055/076 054/081 058 48633
RUIDOSO................... 050/072 050/073 054 48633
RATON..................... 051/070 048/080 051 48543
LAS VEGAS................. 051/070 047/078 053 48543
ROY....................... 051/067 053/079 056 48433
CLAYTON................... 054/068 055/081 060 48433
SANTA ROSA................ 058/074 057/085 061 48533
TUCUMCARI................. 059/073 057/085 064 48433
FORT SUMNER............... 059/077 057/086 062 48533
CLOVIS.................... 059/077 057/085 063 48533
PORTALES.................. 059/077 057/085 063 48633
ROSWELL................... 064/077 060/085 066 48633

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
  FLOOD WATCH FOR FLASH FLOODING NMZ011-012-013-016>020-021-026
TONIGHT.

&&
Hazardous weather outlook, Jul 24, 11:20 AM MDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1120 AM MDT SAT JUL 24 2004

NMZ001>021-026-251200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
1120 AM MDT SAT JUL 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

A FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT FOR EAST
CENTRAL AND SOUTHEAST PORTIONS OF THE FORECAST AREA THROUGH TONIGHT.
THIS INCLUDES CHAVES...CURRY...DE
BACA...GUADALUPE...LINCOLN...ROOSEVELT...QUAY AND TORRANCE COUNTIES.

A PERSISTENT...AND VERY MOIST...LOW LEVEL EASTERLY WIND FLOW WILL
CONTINUE TO GENERATE ADDITIONAL SHOWERS AND THUNDERSTORMS THIS
AFTERNOON THROUGH TONIGHT ACROSS PORTIONS OF CENTRAL...EAST CENTRAL
AND SOUTHEAST NEW MEXICO. ADDITIONAL HEAVY TO TORRENTIAL DOWNPOURS
ARE POSSIBLE OVER AREAS WHERE HEAVY RAINS HAVE FALLEN IN THE PREVIOUS
COUPLE OF DAYS. LOCALIZED ADDITIONAL RAINFALL UP TO 2 INCHES OR EVEN
MORE IS LIKELY WITH SLOW MOVING...INTENSE OR REPETITIVE
THUNDERSTORMS. HOWEVER...LOCALLY HEAVY RAINS ARE POSSIBLE OVER MUCH
OF THE REMAINDER OF NORTHERN AND CENTRAL NEW MEXICO THIS AFTERNOON
AND EVENING...AS STORMS WHICH DEVELOP WILL MOVE SLOWLY.

THUNDERSTORMS MAY ALSO PRODUCE SMALL HAIL AND GUSTY WINDS AS WELL AS
OCCASIONAL CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND
EVENING ACROSS ROUGHLY THE NORTHEAST QUARTER OF NEW MEXICO.
OTHERWISE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP THROUGH MUCH OF THE PERIOD ACROSS NORTHERN AND CENTRAL
PORTIONS OF NEW MEXICO...MAINLY IN THE AFTERNOON INTO THE NIGHTTIME
HOURS. SOME OF THESE STORMS WILL STILL HAVE THE ABILITY TO PRODUCE
LOCALIZED FLOODING RAINS...ESPECIALLY SUNDAY AND MONDAY.
REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY IN NEW MEXICO. ALWAYS USE
THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHEAST NEW MEXICO
SUNDAY AFTERNOON AND EVENING.

99

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:50 PM MDTSevere Thunderstorm WarningABQSandoval55 min
Jul 24, 8:38 PM MDTSevere Thunderstorm WarningABQSandoval52 min

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.